Alert archive / North Carolina / Tornado Warnings in 2024

Tornado Warning 6, NWS Newport/Morehead City, NC

May 18, 2024Carteret County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at May 18, 2024, 9:21 PM EDT for Carteret County, North Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2024, 9:21 PM EDT (01:21 UTC)
Expired
May 18, 2024, 9:45 PM EDT
In force
24 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Carteret County, NC

The radar

The Morehead City radar (KMHX), 59 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2024-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 957 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2024-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
957 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

930 
WFUS52 KMHX 190121
TORMHX
NCC031-190145-
/O.NEW.KMHX.TO.W.0006.240519T0121Z-240519T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Newport/Morehead City NC
921 PM EDT Sat May 18 2024

The National Weather Service in Newport has issued a

* Tornado Warning for...
  Northeastern Carteret County in eastern North Carolina...

* Until 945 PM EDT.

* At 921 PM EDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles northwest of Sealevel, or 7 miles southwest of
  Cedar Island, moving east at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Cedar Island and Cedar Island Ferry Terminal around 930 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3488 7654 3506 7655 3509 7628 3506 7619
      3510 7616 3512 7603 3491 7610 3485 7619
TIME...MOT...LOC 0121Z 261DEG 27KT 3496 7644 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

27
1 follow-up statement
288 
WWUS52 KMHX 190133
SVSMHX

Severe Weather Statement
National Weather Service Newport/Morehead City NC
933 PM EDT Sat May 18 2024

NCC031-190145-
/O.CON.KMHX.TO.W.0006.000000T0000Z-240519T0145Z/
Carteret NC-
933 PM EDT Sat May 18 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR
NORTHEASTERN CARTERET COUNTY...

At 932 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Cedar Island, moving east at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Cedar Island and Cedar Island Ferry Terminal around 935 PM EDT.
  Ocracoke Light House around 950 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 3487 7643 3504 7646 3507 7623 3506 7619
      3508 7617 3510 7604 3497 7608 3491 7611
      3486 7618
TIME...MOT...LOC 0132Z 260DEG 27KT 3497 7635 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

27

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at May 18, 8:14 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 18, 8:14 PM EDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
814 PM EDT Sat May 18 2024

.SYNOPSIS...
Low pressure system and its associated fronts impact ENC this
evening before pushing offshore by Sunday morning bringing
unsettled weather to the area. High pressure ridging then builds
in from the north keeping much of the area dry through mid week
before the next potential frontal system late week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 7:45 PM Saturday...The stalled front is bisecting the CWA
from west to east just south of HWY 264. This corridor has been
the focal point for shower and thunderstorm activity over the
past couple of hours. MRMS 6-hr QPE is showing 2-3" in this area
due to some training. Coverage will expand southward as the
front slowly moves that direction with temps falling and winds
shifting to the north in its wake. Areas along and south of the
front reside in the most favorable environment to support strong
to severe storms. The main concerns continue to be gusty winds,
heavy rainfall, and small hail, but the severe threat will be
decreasing through the evening.

Previous Discussion...As of 330 PM Saturday...

KEY POINTS:

- There is a low end chance (~20-30%) for heavy to excessive
  rainfall today in ENC this afternoon and evening as a low
  transits across the area.

-There remains a low end chance (~10-30%) chance for isolated
 to widely scattered strong to severe thunderstorms this
 afternoon and early this evening before the threat diminisheS
 significantly later tonight.

Overall the general synoptic pattern has not changed much since the
previous update as a jet streak currently extends across portions of
the SE and Mid-Atlantic and should gradually push offshore while an
upper level trough continues to make its way E'wards across the
Southeast, eventually becoming centered over the Mid-Atlantic late
tonight into early tomorrow morning. Incoming shortwave will
continue to round the base of this trough this evening eventually
pushing overhead by early Sun morning. At the surface a quasi-
stationary warm front currently extends from NW to SE around
northern Pitt to Hyde County with S'rly winds as well as warm and
humid conditions to the south of this front while east to
northeasterly winds and much cooler conditions found to the
north of this front. Low pressure has begun to develop along
this boundary and will quickly push E'wards across ENC and off
the OBX by late tonight with warm front eventually turning into
a cold front and shifting SE'wards tonight as well behind the
departing low. For this evening left PoP forecast alone for the
most part as increasing shower and thunderstorm chances will
overspread the FA this afternoon and evening with heavy rain and
severe weather possible within this activity. Precip chances
then quickly lower from north to south behind the departing low
and front late tonight with only SChc PoP's expected by Sun
morning across ENC. This is also forecast to gradually shift
winds from north to south to a northeasterly direction bringing
a much cooler and more stable airmass to ENC by early Sun
morning. Hi temps today have gotten into the low 80s to upper
70s south of the front while to the north highs have struggled
to get out of the upper 50s to low 60s. Lows tonight get into
the upper 50s to low 60s.

With the above noted, a low end heavy rain and severe threat will
remain in place across ENC this afternoon and extending into tonight
before diminishing significantly after about the 11PM-2AM timeframe.
Highest probs located just south of wherever the front sets up.
Morning sounding showed a saturated column with RH's at 85% or
above in both low and mid levels, PWAT's at 1.51 inches, long
skinny CAPE, and a warm cloud layer around 10000 ft across the
region. Sounding profiles don't change much overall this evening
with PWAT's forecast to stick around 1.5-2.0 inches especially
along and south of the aforementioned frontal boundary. This
will result in favorable conditions for heavy to excessive
rainfall this afternoon and evening with the primary risk area
noted around and just to the south of where the front stalls and
the low develops. With this environment in place, widespread
rainfall amounts of 1-2" are possible across the entire area.
Latest 12Z suite shows the potential for the heaviest showers to
bring rainfall rates of 1-2" per hour at times with HREF and
NBM probs showing a 10-30% chance for some locations to see
rainfall amounts as high as 3-5". The one limiting factor for
today will be the faster storm motions but if storms can train
over each other they would be very efficient rainmakers and it
would not be out of the question to see some isolated areas
receive close to this higher end amount resulting in at least a
low end risk for localized flash flooding.

The severe risk is a bit more uncertain as S'rly flow to the south
of this front combined with widespread breaks in the clouds
everywhere but the NOBX should result in fairly widespread
MLCAPE values around 500-1500 J/kg this afternoon and evening.
Widespread 30-40 kts of bulk shear will remain in place as well
with the one limiting factor for severe weather being forcing to
the south of this front which will remain limited. Either way
the area remains in a marginal (level 1 of 5) risk for severe
storms today with the primary hazard being damaging wind gusts
(40-60 mph) and small hail within the strongest storms. Greatest
threat for strong to severe thunderstorm activity will remain
relegated to along and south of the front.

&&

.SHORT TERM /SUNDAY/...
As of 330 PM Saturday... Upper level trough will be centered
over the Mid-Atlantic to start our day out with this trough
pushing offshore by SUn evening. Mid level shortwave will also
push offshore by SUn evening as well. AT the surface low
pressure off the coast will continue to push further out to seas
as high pressure wedges itself across the Carolinas from the
north bringing dry air to the region. Latest trends have come in
drier for SUnday as it looks like the low will be farther away
from the coast than previously thought which limits moisture
availability across the area. As a result have lowered PoP's to
SChc across just about all of the area with further reductions
possible in coming updates. Otherwise steady NE'rly flow will
keep temps on the cooler side with highs only getting into the
60s to near 70.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 330 PM Sat...High pressure builds in from the north for
the first half of the workweek. A cold front will approach from
the west toward the latter half of the week.

Sunday night...Drier conditions ensue Sun night with lows in the
50s.

Monday through Thursday...High pressure builds across the Mid-
Atlantic. Expect dry conditions through Thursday, along with
steadily warming conditions. Temps will start out in the 70s,
then by Tue and esp Wed into Thu, rise through the 80s and back
above climo. Lows will be in the 50s to start the pd, then rise
into the 60s by mid week.

Friday...Next potential weather maker in the form of a
shortwave trough and approaching cold front may arrive by week's
end, bringing threat for thundershowers to the region with a
warm/humid airmass in place by then. Lots of disagreement this
far out, so pops only in the 30's% at best.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
SHORT TERM /through Sunday morning/...
As of 8 PM Saturday...A tricky forecast persists through much
of the period. Ceilings will lower to low-end IFR (if not LIFR)
from NE to SW through early Saturday morning. Periods of reduced
visibility are also expected during this time with shower and
thunderstorm activity in the area through the morning. Ceilings
will recover slowly tomorrow. Far western terminals should
approach MVFR ceilings by the end of the period, but eastern
terminals (especially those along the OBX) could keep low-end
MVFR ceilings through the period. The wind field will become
northeasterly across the board over the next few hours (10 kt
coastal plain, 15 kt OBX). Tomorrow, winds increase to around
10-15 kt across the coastal plain and 15-20 kt across the OBX.

LONG TERM /Sun afternoon through Thursday/...
As of 4 AM Sat...A low pressure system will impact the area
through the weekend bringing periods of sub-VFR conditions. Pred
VFR conditions are expected early through mid week.

&&

.MARINE...
SHORT TERM /through Sunday/...
As of 330 PM Saturday... Quasi stationary warm front stretches
from NW to SE across the Pamlico SOund and adjacent coastal
waters this afternoon and shouldn't move much until a developing
low pressure system to the west quickly tracks E'wards tonight
and brings this front south as a cold front tonight. To the
south of the front, 5-10 kt SW'rly winds with 1-3 ft seas are
noted while to the north of the front 5-10 kt NE'rly winds and
2-4 ft seas are noted this afternoon. Widespread shower and
thunderstorm activity is forecast to develop along this boundary
this evening, the strongest of which could produce gusty winds
of 34kt+ and small hail. As the low pushes offshore and the
front moves S'wards precip chances will lower after 06Z and
winds across all waters will shift from north to south to a
NE'rly direction and increase with widespread 15-25 kt NE'rly
winds with gusts up to 25- 20 kts expected across just about all
of our waters except the Pamlico/Pungo River. As a result, have
small crafts just about everywhere to account for this N'rly
surge. Elevated N'rly winds continue into Sun evening.

Seas will begin to build to 3-6 ft Saturday night into Sunday
morning within the strengthening northeasterly surge of wind behind
the departing low and remain around 3-6 ft with some 7 ft seas
possibly noted along the outer coastal waters Sun afternoon and
evening.

LONG TERM /Sunday night through Thursday/...
As of 4 AM Sat...A complex low pressure system will shift off
of the NC coast during the day Sun, with gusty nerly winds in
it's wake. Solid SCA cond expected across all waters and sounds,
including Alligator River, through Sunday as winds inc to 20-30
kt. SCA cond linger into Monday evening for Pamlico Sound and
the coastal waters as moderately gusty ne winds keep seas
elevated and wind gusts aoa 25 kt. Seas expected to drop below 6
ft Mon night all waters as high pres begins to build in.

&&

.HYDROLOGY...
As of 340 PM Sat...A warm front will stall northwest to
southeast along and just south of hwy 264 (including Greenville)
this evening, with the potential for convection to train along
the boundary. If this occurs, max QPF guidance suggests rainfall
amounts as high as 3-5". This may occur over a relatively small
area, but is noteworthy coming on the heels of the recent round
of rain. Where/if this occurs, there would be a locally higher
risk of hydro/flash flooding concerns, and we'll be closely
monitoring this potential.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement from Sunday morning through Sunday
     evening for NCZ203-205.
MARINE...Small Craft Advisory from 4 AM to 8 PM EDT Sunday for AMZ131-
     230-231.
     Small Craft Advisory from 4 AM Sunday to 4 PM EDT Monday for
     AMZ135-150.
     Small Craft Advisory from 10 AM Sunday to 8 PM EDT Monday for
     AMZ137.
     Small Craft Advisory from 4 AM Sunday to midnight EDT Monday
     night for AMZ152.
     Small Craft Advisory from 8 AM Sunday to midnight EDT Monday
     night for AMZ154-156.
     Small Craft Advisory from 11 AM Sunday to midnight EDT Monday
     night for AMZ158.

&&

SYNOPSIS...MHX
NEAR TERM...RCF/OJC
SHORT TERM...RCF
LONG TERM...TL/RCF
AVIATION...OJC/TL
MARINE...TL/RCF
HYDROLOGY...MHX
Hazardous weather outlook, May 18, 7:54 PM EDT, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
754 PM EDT Sat May 18 2024

NCZ205-200000-
Hatteras Island-
754 PM EDT Sat May 18 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Showers and thunderstorms may bring periods of moderate to locally
heavy rain into tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-200000-
Northern Outer Banks-
754 PM EDT Sat May 18 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-204-200000-
East Carteret-Ocracoke Island-
754 PM EDT Sat May 18 2024

...MODERATE RIP CURRENT RISK IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Showers and thunderstorms may bring periods of moderate to locally
heavy rain into tonight, along with a low threat for gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ044-079>081-090>092-094-193>195-198-199-200000-
Pitt-Greene-Beaufort-Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-
Northern Craven-Southern Craven-West Carteret-Inland Onslow-
Coastal Onslow-
754 PM EDT Sat May 18 2024

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Showers and thunderstorms may bring periods of moderate to locally
heavy rain into tonight, along with a low threat for gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-045>047-200000-
Martin-Washington-Tyrrell-Mainland Dare-
754 PM EDT Sat May 18 2024

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Showers and thunderstorms may bring periods of moderate to locally
heavy rain into tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 18, 6:49 PM EDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
649 PM EDT Sat May 18 2024

NCZ044-182315-
Pitt NC-
649 PM EDT Sat May 18 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PITT AND NORTHWESTERN
BEAUFORT COUNTIES THROUGH 715 PM EDT...

At 648 PM EDT, Doppler radar was tracking a strong thunderstorm over
East Carolina University, or near Greenville, moving southeast at 25
mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greenville, Winterville, House, Pactolus, Black Jack, East Carolina
University, Pitt Greenville Airport, Dowdy Ficklen Stadium,
Grimesland, and Simpson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3565 7717 3564 7717 3562 7714 3561 7715
      3561 7714 3560 7715 3559 7712 3543 7731
      3562 7751 3573 7736
TIME...MOT...LOC 2248Z 298DEG 22KT 3562 7733

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RTE
Special weather statement, May 18, 8:03 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
803 PM EDT Sat May 18 2024

NCZ080-094-193-194-190030-
Beaufort NC-Northern Craven NC-Pamlico NC-Southern Craven NC-
803 PM EDT Sat May 18 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CRAVEN...SOUTHERN
BEAUFORT AND SOUTHWESTERN PAMLICO COUNTIES THROUGH 830 PM EDT...

At 802 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fairfield Harbour, or near James City, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New Bern, James City, Olympia, Grantsboro, Fairfield Harbour,
Minnesott Beach Ferry, Bayboro, Alliance, Arapahoe, Minnesott Beach,
and Stonewall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3507 7704 3525 7695 3518 7671 3494 7680
TIME...MOT...LOC 0002Z 292DEG 21KT 3508 7695

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RTE
Special weather statement, May 18, 8:30 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
830 PM EDT Sat May 18 2024

NCZ094-190100-
Pamlico NC-
830 PM EDT Sat May 18 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN PAMLICO COUNTY THROUGH
900 PM EDT...

At 830 PM EDT, Doppler radar was tracking a strong thunderstorm near
Janeiro, or 11 miles east of James City, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Florence, Janeiro, Whortonsville, Maribel, Nc Pamlico, Merritt,
Minnesott Beach Ferry, Bayboro, Alliance, Arapahoe, Minnesott Beach,
Stonewall, and Vandemere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3500 7690 3520 7681 3518 7641 3494 7678
TIME...MOT...LOC 0030Z 292DEG 18KT 3506 7681

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RTE
Special weather statement, May 18, 9:11 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
911 PM EDT Sat May 18 2024

NCZ196-190145-
East Carteret NC-
911 PM EDT Sat May 18 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CARTERET COUNTY
THROUGH 945 PM EDT...

At 911 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of South River, or 9 miles west of Cedar Island,
moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cedar Island, Atlantic, Ocracoke Light House, and Cedar Island Ferry
Terminal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3489 7659 3508 7659 3517 7606 3487 7609
TIME...MOT...LOC 0111Z 262DEG 27KT 3501 7649

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

27

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:03 PM EDTSpecial Weather StatementMHXCraven27 min
May 18, 8:30 PM EDTSpecial Weather StatementMHXPamlico30 min
May 18, 9:11 PM EDTSpecial Weather StatementMHXCarteret34 min
May 18, 9:24 PM EDTSpecial Marine WarningMHX66 min
May 18, 11:08 PM EDTSpecial Marine WarningMHX67 min

Nearby

Tornado Warnings in North Carolina, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.